How Dangerous Is Nitrous Oxide?

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn

Nitrous oxide is an anesthetic gas with pain-relieving properties. It has been used in the medical field for over two hundred years. When properly used in a medical setting, it is typically mixed with oxygen and inhaled through a small mask that covers one’s nose and mouth. As nitrous oxide is inhaled, the gas slows down the reaction time of one’s body, producing a calm and euphoric feeling. It is commonly used to assist with relaxation during medical and/ or dental procedures for which general anesthesia is unnecessary. In a non-medical setting nitrous oxide is used in cans of whipped cream. A can of whipped cream usually uses a small amount of highly pressurized nitrous oxide to effectively dispense the cream from its canister. When used recreationally, nitrous oxide is often referred to as whippits. As an easily accessible inhalant, nitrous oxide is often found in the home, and possession of nitrous oxide is considered legal under the United States federal law. Nitrous oxide is a commonly used sedation method that is considered safe and effective for both adults and children. Although nitrous oxide has been around and used for centuries, and is even integral in the packaging of common food items, recreationally abusing this drug can be incredibly dangerous, and in some cases life-threatening. 

Effects of Nitrous Oxide

When properly administered by a medical professional, it is rare for the individuals receiving nitrous oxide to experience any negative short-term side effects. However, an individual that abuses nitrous oxide may experience any combination of the following examples:

  • Dizziness
  • Vomiting
  • Fatigue
  • Shivering
  • Excessive sweating
  • Poor coordination
  • Nausea
  • Sound distortions
  • Dissociation 
  • Hallucinations 

The short-term adverse side effects may occur due to inhaling the nitrous oxide too rapidly, and/ or inhaling too much of the gas. Individuals that infrequently inhale small doses of nitrous oxide are at lower risk of developing any notable problems. Individuals that overuse and/ or misuse nitrous oxide become vulnerable to developing significant health complications. When large amounts of nitrous oxide are chronically abused, it can lead to severe long-term neurological problems, due to a B12 deficiency. In situations where excessive amounts of nitrous oxide are inhaled without the addition of oxygen, an individual can suffer from severely low blood pressure, fainting episodes, brain damage or even death due to hypoxia (low blood oxygen). 

Allergies

It is possible for an individual to be allergic to nitrous oxide. Symptoms that may be indicative of an allergic reaction occurring after inhaling nitrous oxide can include chills, wheezing hives, fever, and/ or difficulty breathing. Get immediate medical attention if any symptoms arise that could indicate an allergic reaction to nitrous oxide. 

Nitrous Oxide Overdose

Although a nitrous oxide overdose is relatively rare, the risk remains. Overdose could occur as a result of inhaling too much nitrous oxide, and/ or due to long-term exposure. Signs and symptoms that may indicate a possible nitrous oxide overdose, as provided by the Centers for Disease Control and Prevention (CDC) include the following:

  • Headache
  • Wheezing 
  • Lightheadedness
  • Dizziness 
  • Irritation in the throat, nose, and/ or eyes
  • Blush toes, fingers, and/ or lips
  • Shortness of breath
  • Significant respiratory depression
  • Seizures 
  • Choking and/ or tightness in the chest
  • Rapid heart rate
  • Psychosis and/ or hallucinations 

Another possible symptom is increased blood pressure, which can increase one’s risk for heart attack and/ or stroke. Should you notice an individual exhibit any combination of the above symptoms after inhaling nitrous oxide it is imperative to obtain emergency medical assistance as soon as possible. If left untreated, an overdose can lead to coma or death. 

For Information and Support 

If you are concerned for yourself or a loved one in regards to substance abuse and/ or addiction we recommend reaching out for help as soon as possible. If left untreated, substance abuse can result in long lasting and potentially life-threatening consequences. Keep in mind: you are not alone! There is an entire network of professionals that are available to help and support you and your loved one throughout the recovery process. The earlier you seek support, the sooner your loved one can return to a happy, healthy, and fulfilling life.

Please do not hesitate to reach out with any questions regarding our specific program at Haven House Addiction Treatment and/ or general substance abuse and/ or addiction treatment related information. Our highly trained staff is readily available to discuss how we might best be able to help you and your loved one.

More to explore

What Are Drugs Laced With?

Lacing a drug is the act of adding one or more substance to another. In order to understand what additives drugs are

We remain open during the Covid-19 crisis to provide detox and treatment to those in need. Find out more